Alert archive / Vermont / Flash Flood Warnings in 2003

Flash Flood Warning 6, NWS Burlington, VT

August 8, 2003Lamoille County, Vermont

NWS Burlington, VT issued this flash flood warning at Aug 8, 2003, 5:33 PM EDT for Lamoille County, Vermont. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2003, 5:33 PM EDT (21:33 UTC)
Expired
Aug 8, 2003, 7:00 PM EDT
In force
87 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Lamoille County, VT

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 082138
FFWBTV
VTC015-082300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
533 PM EDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMOILLE COUNTY IN NORTHWEST VERMONT

* UNTIL 700 PM EDT.

* AT 530 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
  AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL IN NORTHWEST 
  LAMOILLE   NEAR CAMBRIDGE AND JEFFERSONVILLE...SLOWLY MOVING 
  NORTHWEST TOWARD FLETCHER.

ALTHOUGH THE HEAVIEST RAIN WAS EXITING THE AREA...RISING WATER IS 
STILL LIKELY IN LOCAL STREAMS AND CREEKS. DOPPLER RADAR ESTIMATES OF 
LOCALLY UP TO 3 INCHES OF RAINFALL IN THE MOUNTAINOUS TERRAIN NEAR 
SMUGGLERS NOTCH...JEFFERSONVILLE AND CAMBRIDGE. LAMOILLE COUNTY 
SHERRIF REPORTS A WASH OVER OF ROCKS ON ROUTE 108 BETWEEN SMUGGLERS 
AND JEFFERSONVILLE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

$$

LAT...LON 4460 7245 4452 7277 4464 7292 4478 7266

SLW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:30 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 1:30 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
130 PM EDT FRI AUG 8 2003

CURRENTLY...PARTLY TO MOSTLY CLOUDY CONDS ACROSS THE FA AT THIS
EARLY AFTERNOON HOUR. SEASONAL TEMPS NOTED AREA WIDE...AND GENERALLY
IN THE UPPER 70S TO LOWER 80S...WITH A FEW MID 80S NOTED IN THE
DEEPER VALLEYS. WIDELY SCATTERED SHOWERS/THUNDER HAVE POPPED UP...AS
THEY HAVE ON A DAILY BASIS OVER THE PAST WEEK. KCXX VAD WND
PROFILE INDICATING LIGHT E TO NE FLOW LESS THAN 10 KTS TO NEARLY
700 MB...THUS STORMS ARE NEARLY STATIONARY WITH LOCALLY HEAVY
RAINFALL AMTS NOTED.

TONIGHT THROUGH SUN...PERSISTENT WARM AND HUMID WX PATTERN CONTINUES
THROUGH THE PERIOD. AFTER A FEW WDLY SCT EVENING SHRAS/TSRAS
ANOTHER QUIET NIGHT ON TAP...WITH PC CONDS AND PATCHY FOG IN
FAVORED VLLYS/HOLLOWS. VERY UNIFORM TEMPERATURES ACROSS THE
FA...WITH MINS FROM 58 TO 68 AND MAXES FROM 78 TO 85 EXPECTED TO
CONTINUE OVER THE NEXT SEVERAL DAYS. LATEST OPERATIONAL GUIDANCE
SUGGESTING DECENT SHORTWAVE INVOF SOUTHERN WV TO LIFT SLOWLY
NORTHWARD...PASSING TO THE IMMEDIATE WEST OF THE AREA BY LATE
TOMORROW. AREA ALSO IN FAVORABLE RIGHT ENTRANCE REGION OF 250 HPA
60-80KT JET. DUE TO THE FACT THAT THAT THE SHORTWAVE IS SLOW
MOVING...WILL TAPER INHERITED POPS BACK TO HIGH CHC FOR
CNTRL/NORTHERN ZONES...AND KEEP LIKELY SOUTH. WITH DYNAMICS AND
RIBBON OF 250 HPA JET ENERGY OVER AREA TOMORROW NT AND SUNDAY...WILL
CONTINUE LIKELY POPS...WITH THE FOCUS PRIMARILY SAT EVENING AND SUN
AFTERNOON...LEAVING CHC POPS DURING THE OVERNT PERIOD. ANY
SHOWERS/STORMS DURING THE PERIOD HAVE THE POTENTIAL TO PRODUCE
LOCALLY TORRENTIAL DOWNPOURS AS PWAT VALUES CREEP UPWARDS TO BETWEEN
1.5 AND 2. THUS CLOSE MONITORING OF HYDROLOGICAL CONDS WILL
CONTINUE.

SUN NT THROUGH TUE...WILL CONTINUE CHC POPS THROUGH THE PERIOD AS
MOIST SUBTROPICAL AIRMASS REMAINS ENTRENCHED ACROSS THE NE CONUS.
LATEST GFS SOLNS ARGUE FOR WESTERN ATLANTIC SUBTROPICAL HIGH TO
SHIFT GRADUALLY EASTWARD BY TUE...ALLOWING A WEAK FRONT/MOISTURE
BNDRY TO SLIDE SE ACROSS THE AREA. LATEST TRENDS ARE TO MOVE THIS
FEATURE THROUGH QUICKER THAN PRIOR RUNS...WITH PRECIP EXITING AREA
MON NT...BUT DUE TO UNCERTAINTY AND ENSEMBLE MEANS WILL MAINTAIN A
SLT DAYTIME POP FOR TUE BEFORE THINGS BEGIN TO DRY OUT.

TUE NT ONWARDS...FINALLY IT APPEARS IF DRYER CONDS WILL RETURN
DURING THE PERIOD...AS STUBBORN LONGWAVE EAST COAST TROUGH WEAKENS
AND LIFTS OUT DUE TO INFLUENCE OF STRONG ARCTIC SHORTWAVE PASSING
ACROSS CENTRAL/NORTHERN QUEBEC. AS A RESULT...THE WESTERLIES RETREAT
WELL NORTHWARD INTO CANADA...WITH BROAD WESTERLY FLOW DEVELOPING AND
PLENTY OF SUN. LATEST SOLNS NOW ARGUING FOR EXTENSION OF
WESTERN U.S. HEAT RIDGE TO POSSIBLY AFFECT FA BY LATE IN THE
WEEK/NEXT WEEKEND BUT HAVE PLENTY OF TIME TO FINE TUNE THESE
FEATURES IN THE DAYS AHEAD...AND WILL OPT FOR DRY AND SEASONABLE
CONDS THROUGH FRI FOR NOW.

.BTV...NONE.

JMG
Hazardous weather outlook, Aug 8, 6:08 AM EDT, 11 hours 25 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
608 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY AND SUNDAY. LOCALIZED
HEAVY RAINFALL IS POSSIBLE. THERE IS A CONTINUED CHANCE OF SHOWERS
MONDAY AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:01 PM EDTFlash Flood WarningBTVOrleans119 min

Nearby

Flash Flood Warnings in Vermont, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.